Alert archive / North Dakota / Wind Advisories in 2010

Wind Advisory 4, NWS Grand Forks, ND

May 5, 2010Clay County, Grant County, Wilkin County, Minnesota; 13 counties in North Dakota

NWS Grand Forks, ND issued this wind advisory at May 5, 2010, 4:31 AM CDT for Clay County, Grant County, Wilkin County, Minnesota; 13 counties in North Dakota. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 5, 2010, 4:31 AM CDT (09:31 UTC)
Expired
May 5, 2010, 1:00 PM CDT
In force
8 hr
Issued by
NWS Grand Forks, ND

Counties Clay County, MN, Grant County, MN, Wilkin County, MN, Barnes County, ND, Benson County, ND, Cass County, ND, Cavalier County, ND, Eddy County, ND, Griggs County, ND, Nelson County, ND, Ramsey County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Towner County, ND, Walsh County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 45 km from the middle of the area, began a volume at 09:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 9.5 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2010-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2010-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 128 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1434 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
128 m²/s²
0-3 km storm-relative helicity
130 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

839 
WWUS73 KFGF 050931
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
431 AM CDT WED MAY 5 2010

...STRONG WINDS EXPECTED THROUGH EARLY AFTERNOON...

.STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED THROUGH EARLY
AFTERNOON IN THE DEVILS LAKE BASIN SOUTH INTO BARNES...RANSOM AND
SARGENT COUNTIES. WIND WILL GUST UP TO 45 MPH AT TIMES INTO THE
EARLY AFTERNOON BEFORE SUBSIDING THEREAFTER. 

A STRONG AREA OF LOW PRESSURE WILL SLOWLY MOVE EAST TODAY AND THE
TIGHT PRESSURE GRADIENT WILL RELAX BY LATE AFTERNOON...AND WINDS
WILL SUBSIDE LATER THIS EVENING.

NDZ006-007-014-015-024-026-028-038-049-052-054-051800-
/O.NEW.KFGF.WI.Y.0004.100505T0931Z-100505T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
431 AM CDT WED MAY 5 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 


* NORTH TO NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH
  ARE EXPECTED THROUGH EARLY AFTERNOON IN THE DEVILS LAKE
  BASIN...WITH WEST TO NORTHWEST WINDS TO THE SOUTH INTO BARNES...
  RANSOM AND SARGENT COUNTIES.

* STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY
  SUBSIDING BY LATE AFTERNOON.


* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE BASIN
  AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. PLEASE
  REPORT ANY EROSION TO LOCAL LAW ENFORCEMENT.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$
DK
2 follow-up statements
696 
WWUS73 KFGF 051429
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
929 AM CDT WED MAY 5 2010

...STRONG WINDS EXPECTED THROUGH EARLY AFTERNOON...

.STRONG NORTH TO NORTHWEST WINDS ARE EXPECTED THROUGH THE EARLY
AFTERNOON ACROSS THE SOUTHERN VALLEY...AS WELL AS WEST OF THE
VALLEY...INCLUDING THE DEVILS LAKE BASIN. THE WINDS WILL GUST UP
TO 45 MPH AT TIMES INTO THE EARLY AFTERNOON BEFORE SUBSIDING
THEREAFTER.

A STRONG AREA OF LOW PRESSURE WILL SLOWLY MOVE EAST TODAY AND THE
TIGHT PRESSURE GRADIENT WILL RELAX BY LATE AFTERNOON...AND WINDS
WILL SUBSIDE LATER THIS EVENING.

MNZ003-029-040-NDZ039-053-051800-
/O.EXA.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/
CLAY-WILKIN-GRANT-CASS-RICHLAND-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...ELBOW LAKE...
FARGO...WAHPETON
929 AM CDT WED MAY 5 2010

...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON...

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

* NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH ARE
  EXPECTED THROUGH EARLY AFTERNOON ACROSS THE SOUTHERN RED RIVER
  VALLEY.

* STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY
  SUBSIDING BY LATE AFTERNOON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

NDZ006-007-014-015-024-026-028-038-049-052-054-051800-
/O.CON.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/
TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-GRIGGS-BARNES-RANSOM-
SARGENT-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...CANDO...LANGDON...MADDOCK...LEEDS...
DEVILS LAKE...NEW ROCKFORD...LAKOTA...COOPERSTOWN...VALLEY CITY...
LISBON...GWINNER...ADAMS
929 AM CDT WED MAY 5 2010

...WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON. 

* NORTH TO NORTHWEST WINDS FROM 25 TO 35 MPH WITH GUSTS TO 45 MPH
  ARE EXPECTED THROUGH EARLY AFTERNOON IN THE DEVILS LAKE
  BASIN...WITH WEST TO NORTHWEST WINDS TO THE SOUTH INTO BARNES...RANSOM
  AND SARGENT COUNTIES.

* STRONG WINDS WILL PERSIST INTO EARLY AFTERNOON BEFORE SLOWLY 
  SUBSIDING BY LATE AFTERNOON. 

* WAVES OF UP TO 3 FEET MAY BE GENERATED IN THE DEVILS LAKE 
  BASIN AND RESULT IN ROADBED EROSION IN SUSCEPTIBLE AREAS. 
  PLEASE REPORT ANY EROSION TO LOCAL LAW ENFORCEMENT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF 30 MPH OR FREQUENT
GUSTS TO 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING
DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA
CAUTION.

&&

$$

G2/PR
598 
WWUS73 KFGF 051804
NPWFGF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GRAND FORKS ND
104 PM CDT WED MAY 5 2010

...WIND ADVISORY EXPIRED AT 1 PM CDT...

.STRONG NORTH-NORTHWEST WIND THIS MORNING WILL GRADUALLY WEAKEN
THROUGH THE AFTERNOON AND EVENING AS LOW PRESSURE MOVES OUT OF THE
REGION. SOME AREAS MAY STILL BRIEFLY SEE SUSTAINED WINDS OF 30 MPH
WITH GUSTS TO 40 MPH EARLY THIS AFTERNOON.

MNZ003-029-040-NDZ006-007-014-015-024-026-028-038-039-049-052>054-
051915-
/O.EXP.KFGF.WI.Y.0004.000000T0000Z-100505T1800Z/
CLAY-WILKIN-GRANT-TOWNER-CAVALIER-BENSON-RAMSEY-EDDY-NELSON-
GRIGGS-BARNES-CASS-RANSOM-SARGENT-RICHLAND-WESTERN WALSH COUNTY-
INCLUDING THE CITIES OF...MOORHEAD...BRECKENRIDGE...ELBOW LAKE...
CANDO...LANGDON...MADDOCK...LEEDS...DEVILS LAKE...NEW ROCKFORD...
LAKOTA...COOPERSTOWN...VALLEY CITY...FARGO...LISBON...GWINNER...
WAHPETON...ADAMS
104 PM CDT WED MAY 5 2010

...WIND ADVISORY HAS EXPIRED...

THE WIND ADVISORY EXPIRED AT 1 PM CDT AND IS NO LONGER IN EFFECT. 

$$

ROGERS

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this wind advisory went out at May 5, 4:28 AM CDT, 3 minutes earlier.

Area forecast discussion, May 5, 4:28 AM CDT, 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE GRAND FORKS ND
428 AM CDT WED MAY 5 2010

.UPDATE...DVL AWOS IS NOW 28G34KT AND MOST UPSTREAM OBSERVATIONS
ARE SUSTAINED 23-26KNTS. THE SFC-850MB LOW IS A BIT DEEPER AND
SLOWER THAN EXPECTED. 09Z RUC HAS 925MB WINDS SPEEDS 25-30KNTS AT
09Z INCREASING TO AROUND 35KNTS BY 15Z. THIS CORE OF STRONGER
925MB WINDS WILL MOVE INTO MUCH OF THE WESTERN FA. 900MB WINDS
WILL BE NEAR 40KNTS. CONSIDERING ALL THIS...WILL ISSUE A WIND
ADVISORY FOR THE WESTERN FA THROUGH 18Z.

&&

.AVIATION...MAIN IDEA IS FOR MVFR CIGS AND RAIN SHOWERS TODAY. ANY
SITES THAT ARE STILL VFR IN THE MORNING WILL QUICKLY BECOME MVFR
BY MID-MORNING. WINDY CONDITIONS TO SPREAD FROM WEST TO EAST
THROUGH THE DAY.

&&

.PREV DISCUSSION... /ISSUED 400 AM CDT WED MAY 5 2010/

SHORT TERM...CHALLENGES WILL BE PRECIP AND WIND TODAY...THEN
PRECIP AND P-TYPE LATE THUR INTO FRIDAY. 00Z MODELS INITIALIZED
WITH MINIMAL ERRORS. FOR TODAY...WILL FOLLOW THE NAM/ECMWF WHICH
ARE A BIT STRONGER AND WEST WITH THE SFC LOW THIS MORNING. FOR
THUR-FRI...WILL FOLLOW THE ECMWF WHICH APPEARS A GOOD COMPROMISE
BETWEEN THE MORE PROGRESSIVE GFS AND DEEPER NAM.

TODAY...SFC-500MB LOW NEAR THE NORTHERN VALLEY WILL VERY SLOWLY
PROPAGATE SOUTH/SOUTHEAST THROUGH 12Z...AND THEN PROPAGATE A BIT
QUICKER EASTWARD THROUGH 18Z (TO JUST OUTSIDE OF THE FA).
RAIN SHOWERS ASSOCIATED WITH THIS FEATURE WILL AFFECT MOST AREAS
THIS MORNING. CHANCES DIMINISH ALONG AND WEST OF THE VALLEY THIS
AFTERNOON...BUT CYCLONIC FLOW REMAINS AND SCATTERED SHOWERS REMAIN
POSSIBLE. TEMPS WILL SHOW LITTLE RECOVERY. AREAS ACROSS NORTHWEST
MINNESOTA WILL HAVE LIGHT WINDS THROUGH MUCH OF THE MORNING AND
THEN BECOME BREEZY ONCE THE SYSTEM MOVES EAST AND WINDS TURN
NORTHWEST. WINDY CONDITIONS CURRENTLY EXIST ALONG THE FAR WESTERN
FA (NORTHWEST WINDS) INTO THE SOUTHERN FA (WESTERLY WINDS). THE
WESTERLY WINDS ACROSS THE SOUTHERN FA WILL GRADUALLY TURN
NORTHWEST THIS AFTERNOON. MODEL SOUNDINGS INDICATE ADIABATIC LAYER
TO AROUND 900MB (WHERE COLD AIR ADVECTION EXISTS)...WITH AROUND
30KNTS AVAILABLE TO MIX AND DIMINISHING THROUGH THE DAY. ACROSS
THE WESTERN FA (MAINLY THE DVL BASIN) THERE APPEARS TO BE A WINDOW
FROM 12Z-18Z WHERE WINDS WILL BE NEAR ADVISORY CRITERIA. RUC/NAM
INDICATE 900MB COLD AIR ADVECTION WITH AROUND 40KTS AT THIS LEVEL
AVAILABLE TO MIX. THE COLD AIR ADVECTION IS PRETTY WEAK...AND
THINK WINDS WILL BE JUST BELOW ADVISORY. WILL MONITOR UPSTREAM OBS
FOR A POSSIBLE ADVISORY. WILL ISSUE A SPS TO MENTION WAVE ACTION
ON DEVILS LAKE.

TONIGHT-THUR...BRIEF PERIOD OF QUIET WX BETWEEN SYSTEMS. LIGHT
WINDS AND POSSIBLE CLEAR SKIES SHOULD LEAD TO MIN TEMPS AROUND
FREEZING. PROBABLY NOT MUCH BELOW FREEZING CONSIDERING MOIST
BOUNDARY LAYER. NEXT SYSTEM APPROACHES ON THUR...AND COULD SPREAD
SHOWERS INTO THE FAR WESTERN FA. TEMPS WILL BE WARMEST ACROSS THE
E FA WHERE SOLAR WILL REMAIN LONGEST.

THUR NIGHT-FRI...MODELS ALL IN GOOD AGREEMENT SPREADING PRECIP
ACROSS THE SOUTHERN HALF OF THE FA. STILL SOME DIFFERENCES WITH
TIMING AND STRENGTH OF SYSTEM. DID CONTINUE THE TREND OF
INCREASING POPS WITH CONFIDENCE INCREASING. QPF AND P-TYPE WILL BE
THE MAIN ISSUES WITH THIS SYSTEM. MODELS BRING 925MB TEMPS TO
AROUND 0C BY FRI MORNING. MODEL SOUNDINGS INDICATING THE MELTING
LAYER TO BE PRETTY SHALLOW (1000-2000 FEET)...BUT SFC TEMPS
REMAINING ABOVE FREEZING. GIVEN THIS SCENARIO...THINK THAT WE WILL
SEE A RAIN/SNOW MIX LATE THUR NIGHT INTO FRI...BUT NO
ACCUMULATION. EVEN THE DEEPEST/COOLEST NAM KEEPS THE BOUNDARY
LAYER ABOVE FREEZING. MODELS ALL SHOWING AT LEAST AROUND AN INCH
OF QPF ACROSS THE MAIN BAND (WHICH CONSENSUS IS ACROSS THE
SOUTHERN FA). WILL NEED TO MONITOR.

LONG TERM (SAT-TUE)...MODELS HAVING A BIT OF DIFFICULTY WITH
FAST FLOW PATTERN. THERE DOES APPEAR TO BE A CHANCE FOR ANOTHER
SYSTEM EARLY NEXT WEEK. NO CHANGES NEEDED.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...WIND ADVISORY UNTIL 1 PM CDT THIS AFTERNOON FOR
     NDZ006-007-014-015-024-026-028-038-049-052-054.

MN...NONE.
&&

TG
Hazardous weather outlook, May 4, 6:04 AM CDT, 22 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
604 AM CDT TUE MAY 4 2010

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-051200-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
604 AM CDT TUE MAY 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

RAIN SHOWERS ARE LIKELY TODAY ACROSS NORTHEAST NORTH DAKOTA INTO
NORTHWEST MINNESOTA. WINDY CONDITIONS ARE LIKELY ACROSS SOUTHEAST
NORTH DAKOTA INTO ADJACENT PORTIONS OF MINNESOTA THIS AFTERNOON.
WIND SPEEDS ACROSS THIS AREA ARE EXPECTED TO REMAIN BELOW
ADVISORY CRITERIA. THE PROBABILITY FOR WIDESPREAD HAZARDOUS
WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

In the hours before

Special weather statement, May 5, 4:01 AM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND FORKS ND
401 AM CDT WED MAY 5 2010

NDZ014-015-026-052115-
BENSON-RAMSEY-NELSON-
INCLUDING THE CITIES OF...MADDOCK...LEEDS...DEVILS LAKE...LAKOTA
401 AM CDT WED MAY 5 2010

...STRONG WINDS MAY CREATE WAVE ACTION ON DEVILS LAKE AND STUMP
LAKE TODAY...

NORTH TO NORTHWEST WINDS AROUND 25 MPH WITH GUSTS UP TO 40 MPH ARE
POSSIBLE THIS MORNING THROUGH MID AFTERNOON OVER THE DEVILS LAKE
BASIN. THESE STRONG WINDS MAY PRODUCE WAVE ACTION ON DEVILS LAKE
AND STUMP LAKE BEFORE WINDS SUBSIDE. THESE WINDS MAY GENERATE
WAVES OF UP TO 3 FEET ON THE OPEN WATER PORTIONS OF THE LAKE.

ROADS FACING THE WEST AND NORTH ON DEVILS LAKE AND STUMP LAKE WILL
BE SUSCEPTIBLE TO WAVE ACTION AND EROSION. IF ROADS ARE WITHIN A FEW
FEET OF THE LAKE...EXPECT WATER TO WASH ONTO ROADS AND DEBRIS ON
ROADS AS WELL. MOTORISTS SHOULD BE ON THE LOOKOUT FOR ROADBED
EROSION AND REPORT EROSION TO LOCAL LAW ENFORCEMENT.

DK

Nearby

Wind Advisories in North Dakota, 2010Wind Advisories in Minnesota, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.